Georgia, 2004Strong Wind in Georgia, September 16, 2004
September 16, 2004 · NWS FFC · 11 events in 11 counties and zones
Butts: The Jackson Progress Argus reported that several trees and power lines were blown down around the county. A large oak tree fell on First Street in Jackson demolishing three cars and causing damage to a fourth.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $327,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
All of the events below are associated with winds that met "strong wind" criteria during Hurricane Ivan.Butts: The Jackson Progress Argus reported that several trees and power lines were blown down around the county. A large oak tree fell on First Street in Jackson demolishing three cars and causing damage to a fourth. The tree also punctured the roof of a home on the same street. Approximately 10 percent of the county was left without power. (Estimated Damage: $150,000)Catoosa: The Catoosa County News of Ringgold reported that several trees were blown down within the county. (Estimated Damage: $5,000)Crawford: The Georgia Post of Roberta reported that a few trees and power lines were blown down around the county. (Estimated Damage: $5,000)Lamar: The Barnesville Gazette reported that several trees were blown down across the western portion of the county. Some of the trees were down on power lines as well. A few trees were also down in the Barnesville area. (Estimated Damage: $15,000)Heard: The LaGrange Daily News reported that some trees were blown down in the county. Damage was minimal. (Estimated Damage: $5,000)Henry: The Henry Neighbor reported that a few trees were down. A road sign was also knocked down by the high winds. (Estimated Damage: $5,000)Houston: The Georgia Emergency Management Agency reported that winds caused minor damage to one site-built home and one non-profit facility. (Estimated Damage: $5,000)Meriwether: The Manchester Star Mercury reported that several trees and power lines were blown down throughout the county. (Estimated Damage: $50,000)Murray: The Chatsworth Times reported that a few trees were down around the county. One tree was down on Georgia Highway 2 and another was on Leonard Bridge Road. (Estimated Damage: $7,000)Schley: The Georgia Emergency Management Agency reported that one site-built home and one mobile home sustained minor damage. Approximately 100 people were left without power. (Estimated Damage: $25,000)Sumter: The Americus Times/Recorded reported that several trees were blown down throughout the county. Overall damage was minor. However, one home sustained moderate damage when a tree fell on the home piercing the roof of the living room. (Estimated Damage: $50,000)
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 16, 10:40 AM EST, 50 minutes earlier.
Area forecast discussion, Sep 16, 10:40 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT THU SEP 16 2004
.UPDATE...QUICK UPDATE ISSUED TO COVER NEW WATCHES AND TO ADJUST
WINDS AND PRECIPITATION A LITTLE. GENERALLY NO MAJOR ADJUSTMENTS
MADE...ONLY SOME CLEANUP.
&&
.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR NORTH AND CENTRAL
GEORGIA THROUGH FRIDAY.
WIND ADVISORY FOR NORTH AND
CENTRAL GEORGIA THROUGH TONIGHT.
TORNADO WATCH FOR MUCH OF NORTH
CENTRAL GEORGIA THROUGH 9 PM.
&&
20Hazardous weather outlook, Sep 16, 4:59 AM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EDT THU SEP 16 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161558-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 AM EDT THU SEP 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
..ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN
PORTIONS OF NORTH AND CENTRAL GEORGIA THROUGH TONIGHT......ISOLATED
TORNADOES POSSIBLE OVER WEST CENTRAL GEORGIA THIS MORNING...
.SYNOPSIS...
HURRICANE IVAN WILL MOVE ONSHORE THIS MORNING AND THEN NORTHWARD
INTO ALABAMA AND SLOWLY DIMINISH INTO FRIDAY.
.PRIMARY HAZARD...
ISOLATED TORNADOES ARE POSSIBLE OVER WEST CENTRAL GEORGIA THIS
MORNING...MAINLY ALONG AND WEST OF A LINE FROM LAGRANGE TO THOMASTON
TO FORT VALLEY TO ROCHELLE. THE GREATEST THREAT WILL LAST UNTIL
NOON.
IN ADDITION THERE IS THE THREAT OF ISOLATED SEVERE
THUNDERSTORMS...GUSTY WINDS TO OVER 50 MPH AND FLOODING DUE TO HEAVY
TROPICAL RAINS.
.DISCUSSION...
THE OUTER BANDS CIRCULATING AROUND DIMINISHING HURRICANE IVAN WILL
CONTINUE TO MOVE NORTH OVER THE STATE THROUGH TONIGHT. THE LEADING
BAND OF CONVECTION COULD REACH WEST CENTRAL GEORGIA THIS MORNING.
DUE TO STRONG WIND SHEAR ASSOCIATED WITH THE HURRICANE...TORNADOES
COULD POSSIBLY DEVELOP IN THE AREAS OF STRONGER CONVECTION. THIS
AREA OF STRONGER CONVECTION WILL CONTINUE TO POSSIBLY EFFECT WEST
CENTRAL GEORGIA THROUGH 11AM.
AS IVAN MOVES NORTH OVER ALABAMA AND
DIMINISHES...WARM...UNSTABLE...AND MOIST TROPICAL AIR WILL
OVERSPREAD THE STATE. A STRONG LOW LEVEL JET OF OVER 60 MPH WILL
ROTATE AROUND IVAN ACROSS THE STATE. THIS WILL CAUSE STRONG SHEAR AS
THE UPPER WINDS WILL BE LESS. DEWPOINTS WILL INCREASE INTO THE 70S
...LIFTED INDICES WILL DECREASE TO AROUND -5...AND CAPES WILL
INCREASE TO AROUND 1500 OVER CENTRAL GEORGIA THIS AFTERNOON. THE
MAIN THREAT OF SEVERE THUNDERSTORMS WILL BE WEST OF A BLUE RIDGE TO
MACON TO VIENNA LINE THIS AFTERNOON AND EVENING.
IN ADDITION WITH DIMINISHING IVAN STRONG AND GUSTY WINDS OF 25 TO 35
MPH WITH GUSTS TO OVER 50 MPH ARE POSSIBLE. THEY WILL SPREAD OVER
THE STATE DURING THE DAY. THERE IS ALSO THE THREAT OF FLOODING DUE
TO HEAVY TROPICAL RAINS THAT WILL ACCOMPANY IVAN. THE PRIMARY THREAT
AREA WILL BE WEST OF A LINE FROM CLAYTON TO GAINESVILLE TO MACON TO
ABBEVILLE. DUE TO ALREADY WET GROUND AND THE RAIN ASSOCIATED WITH
IVAN...THERE IS THE THREAT OF DOWNED TREES AND POWER OUTAGES DUE TO
THE RAIN AND WIND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS
ARE POSSIBLE OVER THE AREA THURSDAY THROUGH FRIDAY MORNING.
FLOODING RAINS ARE ALSO POSSIBLE OVER THE AREA THURSDAY AND FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Sep 16, 5:34 AM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 AM EDT THU SEP 16 2004
GAZ090-102-161100-
634 AM EDT THU SEP 16 2004
...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN STEWART AND
CHATTAHOOCHEE COUNTIES UNTIL 700 AM EDT...
AT 629 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PROVIDENCE CANYON...MOVING NORTHWEST AT 50
MPH.
WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 700 AM EDT.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Sep 16, 8:37 AM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
937 AM EDT THU SEP 16 2004
GAZ102-161400-
937 AM EDT THU SEP 16 2004
...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN STEWART COUNTY
UNTIL 1000 AM EDT...
AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PROVIDENCE CANYON...MOVING
NORTH AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 1000 AM EDT.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Sep 16, 10:26 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 AM EDT THU SEP 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM TORNADO 5 S RICHLAND 32.01N 84.68W
09/16/2004 STEWART GA POST OFFICE
POSSIBLE TORNADO 5 MILES SOUTH OF RICHLAND.
1106 AM TORNADO 5 S RICHLAND 32.01N 84.68W
09/16/2004 STEWART GA LAW ENFORCEMENT
TWO POSSIBLE TORNADOES TOUCHDOWN 5 MILES SOUTH AND 5 WEST
OF RICHLAND. DAMAGE AT THIS TIME IS UNKNOWN.
&&
GLBStrong Wind, Schley
- When
- September 16, 11:30 AM EST to 1:30 PM EST
- Where
- Schley forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.262, -84.315 (the zone’s center; the record gives no point)
Strong Wind, Sumter
- When
- September 16, 11:30 AM EST to 1:30 PM EST
- Where
- Sumter forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.040, -84.197 (the zone’s center; the record gives no point)
Strong Wind, Lamar
- When
- September 16, 1:00 PM EST to 3:00 PM EST
- Where
- Lamar forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.077, -84.139 (the zone’s center; the record gives no point)
Strong Wind, Crawford
- When
- September 16, 1:00 PM EST to 3:00 PM EST
- Where
- Crawford forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.715, -83.986 (the zone’s center; the record gives no point)
Strong Wind, Heard
- When
- September 16, 1:00 PM EST to 4:00 PM EST
- Where
- Heard forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.297, -85.128 (the zone’s center; the record gives no point)
Strong Wind, Houston
- When
- September 16, 1:00 PM EST to 3:00 PM EST
- Where
- Houston forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.459, -83.666 (the zone’s center; the record gives no point)
Strong Wind, Meriwether
- When
- September 16, 1:00 PM EST to 4:00 PM EST
- Where
- Meriwether forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.041, -84.688 (the zone’s center; the record gives no point)
Strong Wind, Butts
- When
- September 16, 3:00 PM EST to 5:00 PM EST
- Where
- Butts forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.288, -83.957 (the zone’s center; the record gives no point)
Strong Wind, Catoosa
- When
- September 16, 3:00 PM EST to 5:00 PM EST
- Where
- Catoosa forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.904, -85.138 (the zone’s center; the record gives no point)
Strong Wind, Henry
- When
- September 16, 3:00 PM EST to 5:00 PM EST
- Where
- Henry forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.453, -84.154 (the zone’s center; the record gives no point)
Strong Wind, Murray
- When
- September 16, 5:00 PM EST to 7:00 PM EST
- Where
- Murray forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $7,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in North Carolina, September 16 to 17, 20044 deaths · 10 injured · $6.3 million · 65 kt wind · 5 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20043 deaths · $15 million · 2 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20042 deaths · $50 million · 2 events
- Tornadoes and Flash Flooding in Georgia, September 16 to 17, 20041 death · 6 injured · $39 million · F1 · 41 events
- Tornado in Georgia, September 16, 20041 death · 1 injured · $75,000 · F2 · 1 event
- Hurricane in Mississippi, September 16, 20041 death · $2.0 million · 16 events
- High Wind in North Carolina, September 16 to 17, 20041 death · 1 injured · $1.6 million · 55 kt wind · 13 events
- High Wind in Georgia, September 16, 20042 injured · $14 million · 65 kt wind · 45 events
- Tornado in Georgia, September 16, 2004$1.1 million · F2 · 1 event
- Flash Flooding and High Wind in Alabama, September 16 to 17, 20043 injured · $2.5 million · 50 kt wind · 23 events
- Flash Flood and High Wind in Alabama, September 16, 2004$11 million · 60 kt wind · 2 events
- Flash Flood and High Wind in Alabama, September 16, 2004$10 million · 80 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424267, 5424268, 5424258, 5424261, 5424262, 5424264, 5424265, 5424259, 5424260, 5424263, 5424266.